Iowa, 2013

Funnel Clouds in Iowa, August 5, 2013

August 5, 2013 · NWS DMX · 2 events in 2 counties and zones

Thunderstorms moved through north central Iowa. Though the storms were not severe, a few thunderstorms spawned some funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through north central Iowa. Though the storms were not severe, a few thunderstorms spawned some funnel clouds. One occurred in Franklin County and the other in Black Hawk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 11:36 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 11:36 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1236 PM CDT MON AUG 5 2013

.SHORT TERM.../TODAY/...
ISSUED AT 325 AM CDT MON AUG 5 2013

CLUSTER OF THUNDERSTORMS MOVING INTO THE NORTHWEST AND NORTH CENTRAL
PART OF THE CWA WILL CONTINUE TO TRACK SOUTHEAST.  THAT IS LIKELY TO
BE THE MAIN SHOW WITH THE PASSAGE OF THE COLD FRONT.  LITTLE CHANCE
FARTHER SOUTHWEST...BUT WILL KEEP LOW...ISOLATED TO SCATTERED...POPS
UNTIL THE FRONT PASSES.  SUPPORT FOR ADDITIONAL DEVELOPMENT IS NOT
ALL THAT STRONG AND THE TIMING OF THE COLD FRONT IS NOT FAVORABLE
EITHER...NOT TO MENTION THE FACT THAT IT IS DISSIPATING AS IT MOVES
THROUGH.  TEMPS TODAY A LITTLE ABOVE MOS IN SPITE OF THE CLOUDS AS
MUCH OF THE CWA IS VERY DRY AND IT WILL NOT TAKE A LOT OF INSOLATION
TO POP TEMPS INTO THE 80S.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 325 AM CDT MON AUG 5 2013

MAIN FORECAST CONCERN FOR EXTENDED AGAIN REMAINS PRECIPITATION
CHANCES. MAY SEE SOME LIGHT...LINGERING PRECIPITATION IN THE EAST
FOR THE BEGINNING OF THE PERIOD TONIGHT...BUT HAVE LOW CONFIDENCE
IN THIS AND IT WOULD QUICKLY PUSH EASTWARD AND THEREFORE HAVE NOT
INCLUDED MENTION AT THIS TIME. BEST CHANCES FOR PRECIPITATION FOR
THE PERIOD WILL COME TUESDAY AS FRONTAL BOUNDARY ASSOCIATED WITH
LARGE UPPER LEVEL LOW PRESSURE SYSTEM IN CANADA PUSHING
SOUTHEAST...COMBINED WITH TWO SHORT WAVES. MODELS HAVE BEGUN TO
COME INTO BETTER AGREEMENT WITH PLACEMENT OF THESE SYSTEMS...BUT
TIMING STILL REMAINS AN ISSUE. STRONGEST OF THE TWO SHORT WAVES
WILL PUSH SE FROM NEBRASKA...HOWEVER GFS PLACES SHORT WAVE
FURTHER SOUTH INTO MISSOURI. THIS APPEARS TO BE AN OUTLIER...AND
HAVE KEPT PRECIP IN SOUTHERN IOWA. NAM PUSHES SHORTWAVE THROUGH
WELL AHEAD OF FRONT...WITH TWO DISTINCT PERIODS OF PRECIPITATION
FOR THE STATE. HAVE ALSO OPTED TO NOT TREND TOWARDS THIS SOLUTION
AS GFS/ECMWF/GEM KEEP TIMING OF SHORTWAVE CLOSE TO THAT OF FROPA.
HOWEVER...MODELS DO SLOW FROPA AND HAVE OPTED FOR A SLOWER ONSET
FOR PRECIPITATION...THOUGH BEST CHANCES FOR PRECIPITATION REMAIN
TUESDAY NIGHT...WITH PRECIPITATION QUICKLY ENDING BEHIND BOUNDARY.
MAY SEE SEVERE WEATHER WITH DECENT CAPE VALUES IN THE AFTERNOON
ACROSS THE WEST IF PRECIPITATION FORMS IN THE AFTERNOON.
HOWEVER...BEST SHEAR REMAINS WITH FORCING ARRIVING WITH SHORT
WAVE. MODELS CONTINUE TO INDICATE SYSTEMS MAY SPLIT CENTRAL
IOWA...WITH BEST PRECIPITATION CHANCES TO THE NORTH AND
SOUTH...THOUGH ANTICIPATE FAIRLY WIDESPREAD PRECIPITATION WITH
THESE STRONG SYSTEMS.

AS BOUNDARY PUSHES SOUTH IT WILL STALL IN KS/MO AND MAY PUSH
NORTHWARD INTO SOUTHERN IOWA AS IT SLOWLY PULLS EAST FOR THE END
OF THE WEEK. HAVE INTRODUCED SLIGHT CHANCES FOR PRECIPITATION IN
THE SOUTH THURSDAY/FRIDAY. AS LARGE UPPER LEVEL LOW PULLS EASTWARD
NORTHWESTERLY FLOW WILL RETURN ACROSS IOWA FOR THE END OF THE
PERIOD. ANOTHER WAVE WILL PUSH THROUGH FLOW FOR END OF THE PERIOD
AND WILL SEE ADDITIONAL PRECIPITATION CHANCES FOR THE END OF THE
PERIOD...THOUGH TIMING/PLACEMENT IS STILL DIFFICULT TO DETERMINE
ATTM AND HAVE ONLY INCLUDED SLIGHT CHANCE FOR PRECIPITATION
SUNDAY.

AHEAD OF BOUNDARY TEMPERATURES WILL WARM THROUGH TUESDAY WITH
HIGHS NEAR NORMAL. BEHIND BOUNDARY TEMPERATURES WILL COOL
SIGNIFICANTLY...AND TEMPERATURES WILL BE NEAR TO BELOW NORMAL FOR
REMAINDER OF THE PERIOD.

&&

.AVIATION...05/18Z
ISSUED AT 1236 PM CDT MON AUG 5 2013

WIDESPREAD MVFR CONDITIONS WILL PERSIST ACROSS THE STATE THIS
AFTERNOON AS LOW LEVEL MOISTURE STREAMS NORTHWARD INTO THE STATE
AHEAD OF A BOUNDARY. SCATTERED CONVECTION IS EXPECTED THIS
AFTERNOON IN ADVANCE OF THIS SOUTHWARD MOVING BOUNDARY BUT ANY
STORMS ARE EXPECTED TO DISSIPATE DURING THE EVENING AS THE
BOUNDARY WASHES OUT AND CONVERGENCE DIES OFF ALONG WITH DAYTIME
HEATING. WINDS WILL BE QUITE VARIABLE DURING THE PERIOD AS THE
PRESSURE GRADIENT REMAINS WEAK. SOME IMPROVEMENT OF THE CEILINGS
IS EXPECTED THIS EVENING BUT SOME DEVELOPMENT OF FOG IS POSSIBLE
OVERNIGHT WITH WEAK WARM ADVECTION AND MOISTURE ADVECTION STARTING
ONCE AGAIN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS AUG 13
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Aug 5, 4:10 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CDT MON AUG 5 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
510 AM CDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...WITH THE BEST CHANCES
IN THE MORNING HOURS NORTH OF INTERSTATE 80 AND EAST OF INTERSTATE
35. SEVERE WEATHER IS NOT ANTICIPATED...THOUGH THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE STORMS...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT SOUTH OF
INTERSTATE 80. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY. IT IS TOO EARLY TO
DETERMINE THE RISK FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWB

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Franklin

When
August 5, 2:46 PM CST
Where
Franklin County, 0.69 mi N of Hansell
Reported by
Law Enforcement
Coordinates
42.780, -93.100

Funnel Cloud, Black Hawk

When
August 5, 6:00 PM CST
Where
Black Hawk County, 0.36 mi NE of Cedar City
Reported by
Law Enforcement
Coordinates
42.554, -92.425

Several reports of funnel cloud 2/3 of the way to the ground and very slowly rotating. The funnel then dissipated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458709, 460082.